Every day nearly 200 people die from an overdose of drugs or from alcohol poisoning, with opioids responsible for the majority. Recognizing the signs and knowing how to respond to medical emergencies, including carrying and administering naloxone in cases of opioid overdose, can literally save lives. Here are tips from the American Society of Anesthesiologists (ASA) on what to do in case of a suspected overdose.
(BPT) - Every day nearly 200 people die from an overdose of drugs or from alcohol poisoning, with opioids responsible for the majority. Recognizing the signs and knowing how to respond to medical emergencies, including carrying and administering naloxone in cases of opioid overdose, can save lives, says the American Society of Anesthesiologists (ASA).
“The tragic increase in overdose deaths is an alarming and devastating issue that touches so many of us,” said ASA President Mary Dale Peterson, M.D., MSHCA, FACHE, FASA. “If you can identify an overdose or alcohol poisoning, you are more likely to react quickly, making the difference between life and death for a family member, friend or stranger.”
Physician anesthesiologists have a critical role in fighting against overdoses, starting with managing patients’ pain after surgery or chronic pain in responsible ways. During Physician Anesthesiologists Week, Jan. 26-Feb. 1, ASA is joining forces with U.S. Surgeon General VADM, Jerome Adams, M.D., M.P.H., to empower everyone to recognize the following signs of an overdose or alcohol poisoning:
Any one of these signs should prompt a call to 911 for emergency medical care. Never leave an unconscious person alone, as they may be at risk of dying, including by choking on his or her own vomit. If an opioid overdose is suspected, naloxone should be administered immediately, if available. Naloxone is administered by injection or nasal spray and access to it is expanding on a state-by-state basis. It can be prescribed by a physician and often is carried by police officers and emergency medical responders. Additionally, it’s increasingly available over the counter at some pharmacies.
“To stem the tide of the opioid overdose epidemic, we need everyone to consider themselves a first responder. We need to encourage everyone in our communities to carry naloxone and know how to use it,” said U.S. Surgeon General, VADM, Jerome M. Adams, M.D., M.P.H., a physician anesthesiologist who issued a Surgeon’s General’s advisory in 2018 calling for increased awareness and use of the medication. “When on hand, naloxone may mean the difference between life and death, and can be a first step to getting someone onto the pathway of recovery.”
Anyone who takes opioids to manage their pain may be at-risk for an overdose. In recent years, opioids were the go-to pain reliever for everything from backaches and injuries to post-surgical and chronic pain. In 2017, more than 190 million prescriptions were written for opioids. While they can be effective for short-term pain, chronic use can lead to abuse. Every day 130 people die from opioid overdoses, according to the Centers for Disease Control and Prevention.
“ASA strongly agrees with the Surgeon General and supports policies that promote access to naloxone and safe and effective pain management care,” said Dr. Peterson. “All of our members have a significant interest in reducing misuse, abuse and diversion of opioids that have led to unintended deaths.”
To learn more about the critical role physician anesthesiologists play before, during and after surgery, visit asahq.org/WhenSecondsCount. ASA also offers an opioid overdose resuscitation guide that provides guidance on symptoms of an overdose and how to help.
(BPT) - For people living with asthma, managing the condition becomes part of their daily life. But some may not know that, in spite of their best efforts, their asthma may still be uncontrolled.
Benjamin Buckley was one of those people. Ben, as he was known, was just 7 years old when he died from asthma-related complications in 2014. Now, Ben’s mother, Cristin Buckley, is sharing his story in an effort to help raise awareness of just how serious asthma can be.
According to Cristin, it was a normal Saturday morning in the Buckley household. Ben went to his sister’s basketball game with the rest of the family, but when the game ended, Ben asked if he could go home and use his nebulizer, as he was experiencing an asthma attack.
Later that day, Cristin received a frantic call from her husband and daughter and came home to find Ben had collapsed in the driveway. Police and paramedics were already on the scene performing CPR. They were able to start Ben’s heart, but he was unconscious and not able to breathe on his own. He remained in a coma for five days until he passed away.
“What we didn’t realize was that Ben was using his rescue inhaler way more than he should have been. We were refilling it once a month,” said Cristin. “The pharmacy just kept refilling the prescription, so we didn’t think it was an issue. Looking back now, we know his asthma was uncontrolled.”
And it appears the Buckley family is not alone, as studies indicate that asthma is responsible for deaths every day in the United States, most of which are believed to occur in patients with uncontrolled asthma.
“Uncontrolled asthma can have a huge impact on a patient’s health,” said Dr. Purvi Parikh, a New York City-based allergist and immunologist and national spokesperson for the Allergy and Asthma Network. “Patients may not know the signs — but if someone is using their rescue inhaler more than twice a week, and their asthma is interrupting daily activities and sleep, they should really talk to their doctor immediately to assess if it is uncontrolled.”
Cristin’s number one priority today is that Ben’s asthmatic twin brother Adam, now 11 years old, is equipped to handle an attack on his own. To ensure he is prepared, Cristin takes Adam for his annual check-up with his allergist before the school year starts.
“Make sure their doctor takes the time to sit down and teach them how to properly use their inhaler,” Cristin said. “People think they can just put it in their mouth and take a few puffs and it works just fine, but so much medicine is wasted or doesn’t get into the lungs because they’re not taking a deep enough breath.”
Another one of her main priorities, particularly before school starts, is to make sure all of Adam’s inhalers have enough medicine in them. As such, Cristin relies on inhalers fitted with dose counters to help both her and Adam better manage his asthma. A dose counter works by showing the user exactly how many doses are left in the inhaler — similar to looking at a bottle of pills to see how much medicine is left.
“I think dose counters are one of the best things ever invented,” Cristin said. “Before they were integrated into inhalers, you were blindly leading your child. You had no idea how much medicine was left.”
Dr. Parikh also noted that the addition of a dose counter to asthma management can create a helpful dialogue between patients and their doctors. She explained how the dose counter allows the doctor to see how much medicine has been used since the previous visit and determine if a patient is using their rescue inhaler too frequently.
“When using an inhaler that does not include a dose counter, you really are taking a gamble on your life,” said Cristin.
For additional information on the importance of dose counters, visit KnowYourCount.com, and for more on Ben and Cristin’s story, visit www.BenWasHere.org.
Mrs. Buckley has been compensated for her time in contributing this program.
Interested in Publishing on The Health IDEA?
Send your query to the Publisher today!